Column Saved by the Same Ol’ Side Effect to an Antibiotic

How my MS always seems to point me to a new topic, just in time

John Connor avatar

by John Connor |

Share this article:

Share article via email
living with MS | Multiple Sclerosis News Today | main graphic for the column

This headline is a bit of a cheat. OK, it’s a big cheat.

When you’ve been writing a column for five years, there’s immense satisfaction when you’ve finished it each week. There’s even more when it’s passed through the editing process. Sometimes this can get somewhat tricky.

The trouble is being immediately faced with next week’s subject. What to write, what to write?

Luckily, my multiple sclerosis (MS) invariably does something to me.

Actually, unluckily, my MS invariably does something to me.

This one became acutely horrible for my wife and carer, Jane.

If you’re doing something terribly English, like (in my case) nibbling on tea and biscuits, please stop reading this immediately. Indeed, this certainly applies if you’re at all squeamish.

Recommended Reading
intermittent fasting diet plan | Multiple Sclerosis News Today | varied diet illustration of different foods

Intermittent Fasting in MS Leads to Immune Cell, Metabolic Changes

I’ve been on one antibiotic or another for 10 years now. I have a long-term problem with urinary tract infections and for the last two years have been on them constantly.

Thankfully, absolutely none of them has affected me with any of the really horrible side effects. Nitrofurantoin, for instance, which is sold under several brand names, is what I’ve been taking nearly constantly for the last two years, as well as fairly regularly for the last 10. It can affect the lungs, liver, and kidney badly and cause mood problems, blurred vision, severe pressure in the brain, cutaneous vasculitis, rashes, jaundice, and a hepatitis-like syndrome. And many others. I already have fatigue and hair loss, thank you kindly.

Not surprisingly, my doctors have been trying to switch my antibiotics for ages now. The trouble was that every time, within a few weeks, my digestive system rejected these different antibiotics, always with the side effect of gloriously spectacular diarrhea. When you can’t actually get off your bottom, this is obviously a dire affliction. Especially for your main carer, in this case the wonderful Jane. It rather kills romance.

Finally, last week, my body suddenly rejected nitrofurantoin. I’m now up to five antibiotics that have made me poop and poop — though one of them actually gave me the added bonus of C. diff instead. Unfortunately, this one occurred late in the evening while I was still in my wheelchair. The only way Jane could safely deal with me was to lift me in the shower chair hoist. She then had easy access to my bottom.

The hoist works by lifting me by my thighs. Thus, it can move me easily to and from my shower chair. Unfortunately, the spreading of my legs and the consequent perfect pressure the hoist puts on my body are perfectly set to force the pooing action.

My bottom erupted in an unseemly impersonation of an octopus, only it wasn’t black ink. We were both upset. Somehow, I think my reaction was less intense than Jane’s. I was immediately dragged off to the wet room to shower off.

Jane, meanwhile, went back to deal with my “Jackson Pollock,” as she snarkily put it. Oh, well. I’ve never been talented in the visual arts. At least now I’ve had a go.

I’m on a new holding antibiotic, amoxicillin. Meanwhile, I’m being rushed in next week to give a urine and blood sample to my urologists at the Whittington Hospital in North London. I live on the very periphery of South London. Within a few miles, further south, it’s all fields. So it’s something of an expedition to drive there.

Let’s see how long this new antibiotic lasts. My colon is like an unexploded bomb. It can go off at any time. Eeek.


Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to multiple sclerosis.

Comments

Faye Hutchins avatar

Faye Hutchins

I have also had multitudinous urinary infections, over the years, now 79. I was on Cipro for about 10 years with many bad side effects, some others long term. I now take D-Mannose, a food sugar which causes the infection cells to avoid sticking to the bladder, and be eliminated in the urine, thus almost entirely eliminating the infections. It has been over a year since my last infection. Read up on this supplement and try it. It does not cause any side effects for me at all. Best wishes to you.

Reply
John Connor avatar

John Connor

Thanks Faye. Fraid I've been taking it for years. It has unfortunately made little difference.

Reply
Wendy Hovey avatar

Wendy Hovey

And you still have a sense of humor? Remarkable. Then there's poor Jane...In the US some of us say "Oh shit!" rather carelessly, any time something is amiss. I shall think of you every time.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

MS Podcast
MS sidelined his dreams of playing pro football, so Tyler called an audible! Listen in as Jenn chats with Tyler Campbell, son of Football Hall of Fame legend Earl Campbell.

Listen here.

Dancing Doodle

Did you know some of the news and columns on Multiple Sclerosis News Today are recorded and available for listening on SoundCloud? These audio news stories give our readers an alternative option for accessing information important for them.

Listen Here